Eosinophilic myocarditis during treatment with olanzapine - report of two possible cases
Research output: Contribution to journal › Journal article › Research › peer-review
- Eosinophilic myocarditis during treatment with olanzapine - report of two possible cases
Final published version, 430 KB, PDF document
Torkel Vang, Mary Rosenzweig, Christina Hedegaard Bruhn, Christoffer Polcwiartek, Jørgen Kim Kanters, Jimmi Nielsen
BACKGROUND: Drug-induced eosinophilic myocarditis is a life-threatening and frequently overlooked condition. The prevalence of myocarditis in clozapine-treated patients may be as high as 3 %. An association between olanzapine and myocarditis has not previously been described, but given the chemical similarity between olanzapine and clozapine, we hypothesized the existence of such an association. We searched the spontaneous adverse drug reports database of the Danish Health and Medicines Authority for olanzapine and myocarditis in the period from October 21, 1996 to - June 03, 2015. We identified two fatal cases of eosinophilic myocarditis associated with the use of olanzapine.
CASE PRESENTATION: Case 1 was a 39-year-old Caucasian man with known substance abuse and schizophrenia. He was found dead in his home. Olanzapine was prescribed at day -54, and dose at time of death was 40 mg/day. Post-mortem toxicological examination demonstrated presence of olanzapine, morphine, venlafaxine and oxazepam. Syringes indicating substance abuse were found in his home. Case 2 was a 36-year-old Caucasian man diagnosed with schizophrenia was found dead unexpectedly. There was no history of substance abuse. Current treatment was olanzapine 20 mg/day +5 mg as PRN (prescribed for almost 4 years), aripiprazole 30 mg/day (prescribed for 6 months) and mirtazapine 30 mg/day (prescribed for 6 months). Both cases of eosinophilic myocarditis were confirmed by autopsy findings and both patients received olanzapine in doses exceeding the recommendations.
CONCLUSION: Olanzapine may have contributed to and/or worsened the two reported fatal cases of myocarditis. Additional studies are required to establish a causal link between olanzapine and eosinophilic myocarditis.
|Number of pages||4|
|Publication status||Published - 2016|
Number of downloads are based on statistics from Google Scholar and www.ku.dk